Hail, Cheyenne
- When
- June 20, 6:14 PM CST
- Where
- Cheyenne County, 13 mi NW of St Francis
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.903, -101.973
During the late morning hours, thunderstorms developed over eastern Colorado producing a measured wind gust of 59 mph at Firstview, CO and up to half dollar size hail. Additional thunderstorms developed during the afternoon hours dropping hail up to hen egg size hail over eastern Colorado and extreme northwest Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the late morning hours, thunderstorms developed over eastern Colorado producing a measured wind gust of 59 mph at Firstview, CO and up to half dollar size hail. Additional thunderstorms developed during the afternoon hours dropping hail up to hen egg size hail over eastern Colorado and extreme northwest Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 20, 2:41 PM CST, 3 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 241 PM MDT FRI JUN 20 2008 .DISCUSSION... 241 PM MDT FRI JUN 20 2008 ONGOING THUNDERSTORMS WILL LIKELY LINGER INTO THE EARLY EVENING HOURS...ESPECIALLY OVER THE SOUTHERN ZONES. FURTHER NORTH...DIURNALLY DRIVEN ACTIVITY OVER SOUTHEAST WYOMING MAY EVENTUALLY BUILD INTO INSTABILITY AXIS NEAR THE CO/KS STATE LINE AND WILL KEEP LOW PROBABILITIES WEIGHTED IN THE WEST AFTER MIDNIGHT WITH LOW CONFIDENCE GIVEN NEGLIGIBLE LARGE SCALE FORCING FOR ASCENT AND INCREASING CINH THROUGH THE NIGHT. RISING HEIGHTS/THICKNESS SUPPORT WARMING TEMPERATURES ACROSS THE TRI-STATE AREA ON SATURDAY WITH ONLY A MINOR CONCERN FOR AN ISOLATED AFTERNOON THUNDERSTORM DURING PEAK HEATING ALONG REMNANT STATIONARY FRONT/TROUGH AXIS. SUNDAY-MONDAY...TEMPERATURES WILL SOAR INTO THE MID/UPPER 90S ON SUNDAY AS H7 THERMAL RIDGE BUILDS OVER THE ROCKIES AND INTO THE HIGH PLAINS LIKELY LIMITING DEEP MOIST CONVECTION. MAY KEEP SOME LOW POPS IN VICINITY OF SFC TROUGH AXIS DURING THE AFTERNOON/EVENING. A STRONGER SHORTWAVE TROUGH IS PROGGED TO BREAK DOWN THE MID/UPPER RIDGE LATE ON MONDAY WITH BETTER CHANCES FOR DEEP MOIST CONVECTION THROUGH MONDAY NIGHT. THE PREVIOUS FORECAST CAPTURED THIS SCENARIO WITH LITTLE CHANGES PLANNED. DAYS 4 THROUGH 7...AT THE START OF THE PERIOD...THE MID/UPPER RIDGE CENTERED OVER THE ROCKIES ON TUESDAY WILL AMPLIFY ACROSS THE CENTRAL HIGH PLAINS IN THE WAKE OF A SHORTWAVE TROUGH TRANSLATING EAST INTO THE CENTRAL AND SOUTHERN PLAINS STATES. RETAINED SOME LOW POPS GIVEN TIMING UNCERTAINTY IN NORTHWEST MID/UPPER FLOW WITH SEASONABLE HIGHS IN THE UPPER 80S/LOWER 90S. A SUBSIDENT REGIME UNDER H5 RIDGE IS EXPECTED ON WEDNESDAY WITH HIGHS CLIMBING INTO THE MID 90S. ANOTHER SHORTWAVE TROUGH WILL TRANSLATE SOUTHEAST OVER THE CENTRAL AND NORTHERN PLAINS ON THURSDAY AND WILL KEEP SOME LOW PROBABILITIES FOR DEEP MOIST CONVECTION THROUGH FRIDAY WITH STATIONARY FRONT MEANDERING OVER THE CENTRAL PLAINS STATES. MCGUIRE && .AVIATION... 241 PM MDT FRI JUN 20 2008 18Z TAFS... VFR WILL PERSIST AT BOTH KGLD AND KMCK THROUGH THE NEXT 24 HOURS. TRANSIENT MVFR MAY DEVELOP IN ISOLATED/WIDELY SCATTERED SHOWERS THROUGH 03-04Z WITH THUNDERSTORM ACTIVITY DIMINISHING THEREAFTER. WINDS WILL REMAIN LIGHT AND VARIABLE OUTSIDE THUNDERSTORM ACTIVITY THROUGHOUT THE PERIOD. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1046 AM MDT FRI JUN 20 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211500- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1046 AM MDT FRI JUN 20 2008 /1146 AM CDT FRI JUN 20 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL CONTINUE TO INCREASE IN COVERAGE AND SLIDE TO THE SOUTHEAST ACROSS THE AREA TODAY...WITH THE BEST COVERAGE EXPECTED ALONG AND WEST OF A MCCOOK TO GOVE LINE. SEVERE THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY DURING THE AFTERNOON HOURS. THERE IS A SMALL THREAT FOR A BRIEF TORNADO TODAY...BUT THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS FROM SATURDAY THROUGH MONDAY AND ONCE AGAIN WEDNESDAY. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE WITH OCCASIONAL CLOUD TO GROUND LIGHTNING BEING THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON WEST OF A MCCOOK TO GOVE LINE. JRM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 514 PM MDT FRI JUN 20 2008 COZ090-210000- YUMA COUNTY- 514 PM MDT FRI JUN 20 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR YUMA COUNTY IN NORTHEAST COLORADO... AT 510 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTH OF HEARTSTRONG...AND MOVING SOUTHEAST AT 22 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 202 AND 220. THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 210 AND 237. THEDE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 534 PM MDT FRI JUN 20 2008 COZ090-KSZ001-210030- CHEYENNE-YUMA COUNTY- 534 PM MDT FRI JUN 20 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR YUMA COUNTY IN NORTHEAST COLORADO AND CHEYENNE COUNTY IN NORTHWEST KANSAS... AT 531 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM VERNON TO 7 MILES SOUTH OF VERNON TO 10 MILES NORTHEAST OF KIRK...AND MOVING EAST AT 21 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. THIS INCLUDES HIGHWAY 36 IN KANSAS BETWEEN MILE MARKERS 1 AND 12. THIS INCLUDES HIGHWAY 36 IN COLORADO BETWEEN MILE MARKERS 202 AND 224. THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 205 AND 223. THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 212 AND 236. THEDE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
544 PM MDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 4 E VERNON 39.93N 102.24W
06/20/2008 E2.00 INCH YUMA CO CO-OP OBSERVER
&&
MLAMMERSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
548 PM MDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 3 E VERNON 39.93N 102.26W
06/20/2008 E1.00 INCH YUMA CO PUBLIC
&&
MLAMMERSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
557 PM MDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 3 E VERNON 39.93N 102.26W
06/20/2008 E1.75 INCH YUMA CO PUBLIC
&&
MLAMMERSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
608 PM MDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 10 E VERNON 39.93N 102.13W
06/20/2008 E0.88 INCH YUMA CO PUBLIC
&&
MLAMMERSThe Goodland radar (KGLD), 64 km away, was scanning. The volume nearest the first event began at 00:14 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106932.